Posterior reversible encephalopathy syndrome following blood transfusion and GnRH agonist

View at publisher
Authors: Sanjai Subha, Donal Skelly, Damian Jenkins
Cited by: 1
References: 36

Abstract

Posterior reversible encephalopathy syndrome (PRES) is an acute neurological disorder characterised by seizures, altered mental status and visual disturbances. Common triggers include hypertension, renal impairment and immunosuppressive therapy. Blood transfusion and gonadotropin-releasing hormone (GnRH) agonist therapy are less frequent causes.We describe a 44-year-old woman with severe iron deficiency anaemia due to menorrhagia who received five units of blood transfusion over 3 days. Her haemoglobin increased from 18 to 94 g/L, and she was started on goserelin therapy. Fifteen days later, she presented in status epilepticus. MR scan of the brain showed bilateral parieto-occipital vasogenic oedema with cortical subarachnoid haemorrhage, consistent with PRES. Management included antiseizure medication, antihypertensives and stopping the goserelin. Follow-up imaging showed complete resolution and full clinical recovery.PRES should be considered as a potential complication following blood transfusion, especially in patients receiving GnRH agonists. Gradual correction of anaemia and close post-transfusion monitoring facilitate early recognition.

Fields of Study & Subjects

Neurological Complications and Syndromes Neurological and metabolic disorders Moyamoya disease diagnosis and treatment

Publication details

Journal / source
Practical Neurology
Publisher
BMJ
Pages
pn–2025
Publication date
7 January 2026
Language
EN